Pennsylvania, 2011

Flooding in Pennsylvania, September 10, 2011

September 10, 2011 · NWS PBZ · 2 events in 2 counties and zones

Slow moving showers and isolated thunderstorms moved over portions of northwestern Pennsylvania during the day on the 10th. Locally heavy rainfall caused flooding in Jefferson and Indiana counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow moving showers and isolated thunderstorms moved over portions of northwestern Pennsylvania during the day on the 10th. Locally heavy rainfall caused flooding in Jefferson and Indiana counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 10, 6:35 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 10, 6:35 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 AM EDT SAT SEP 10 2011

.SYNOPSIS...
A LARGE UPPER LOW PRESSURE SYSTEM WILL REMAIN NEAR THE OHIO VALLEY
THROUGH THE WEEKEND PRODUCING CLOUDS AND SCATTERED SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
ADJUSTED POPS AS AREA OF SHOWERS HAS DEVELOPED ACROSS THE I-80
CORRIDOR WITH SCATTERED SHOWERS DOWN TO PITTSBURGH. PATCHY DENSE
FOG WILL LIFT TOWARD MID MORNING. WITH UPPER LOW REMAINING JUST
WEST OF THE DISTRICT...A CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE FORECAST AREA
TODAY. COVERAGE OF SHOWERS WILL INCREASE DURING THE AFTERNOON AND
EVENING HOURS WITH THE HEATING OF THE DAY...BUT DIMINISH AFTER
SUNSET TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
CLOSED LOW OVER THE MIDWEST WILL EVENTUALLY OPEN UP AND DRIFT
EASTWARD AS AN OPEN WAVE BY SUNDAY. THIS WILL BRING A CONTINUED
CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE WEEKEND
WITH LITTLE CHANGE IN TEMPERATURES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AREA WILL DRY OUT MONDAY AS SOUTHWEST FLOW BRINGS A BIT WARMER
TEMPERATURES AHEAD OF A STRONG COLD FRONT TO CROSS THE REGION
TUESDAY NIGHT. SHOWERS AND SCATTERED THUNDERSTORMS AHEAD OF AND
WITH FRONT INTO WEDNESDAY FOLLOWED BY MUCH COOLER AND DRY
CONDITIONS THURSDAY AND FRIDAY UNDER STRONG HIGH PRESSURE. MODELS
ARE IN GOOD AGREEMENT THROUGH THE EXTENDED WITH TIMING OF FRONT AND
ASSOCIATED WEATHER. TEMPERATURES CLOSE TO HPC GUIDANCE.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
SHRA/TSRA CLUSTER WHICH CROSSED FKL AND DUJ OVRNGT HAS SHIFTED NWD
LEAVING A NR SATURATED BOUNDARY LYR THIS MRNG. BELT OF STRATUS
THAT EXTENDED ACRS THE UPR OH WL THUS PERSIST...AND IFR
CONDITIONS ARE FORECAST AT ALL PORTS EXCEPT FOR ZZV AND MGW. FOR
THOSE TERMINALS...MID LEVEL CLDINESS IN ADVANCE OF NXT SHRTWV
MOVING ARND CUTOFF LOW APPEARS TO BE HOLDING FOG FORMATION AT BAY.
TEMPO MVFR GROUPS WERE INCLUDED FOR THOSE LOCATIONS.

OVRALL PTN REPEATS TODAY DUE TO PROXIMITY OF CUTOFF UPR LOW AND
DEFORMATION ZONE OVER THE UPR OHIO VALLEY. EXPECT IMPROVEMENT TO
MVFR AND VFR AT MOST PORTS FOLLOWED BY SCT SHRA/TSRA
FORMATION...BUT WL NOT INCLUDE A SPECIFIC MENTION AT ANY TERMINAL
EXCEPT FOR FKL AND DUJ WHERE DEEPER MSTR AXIS RESIDES IN VICINITY.

.OUTLOOK...SUNDAY THROUGH TUESDAY/... SUNDAY EXPECT DAYTIME VFR
BRIEFLY INTERRUPTED BY MVFR SHOWERS. AT NIGHT...RESTRICTIONS CAN
DEVELOP WITH LOW STRATUS / FOG. BRIEF MVFR WX POSSIBLE TUESDAY
AHEAD OF THE NEXT COLD FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 10, 2:27 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 AM EDT SAT SEP 10 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-110730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
327 AM EDT SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 10, 7:35 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 AM EDT SAT SEP 10 2011

PAZ016-023-101330-
INDIANA PA-JEFFERSON PA-
835 AM EDT SAT SEP 10 2011

...HEAVY RAIN WILL AFFECT NORTHEASTERN INDIANA AND SOUTHEASTERN
JEFFERSON COUNTIES...

AT 832 AM EDT...HEAVY RAIN WAS LOCATED 6 MILES NORTHEAST OF MARION
CENTER.  THIS AREA OF HEAVY RAIN IS NEARLY STATIONARY.

VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  MARION CENTER...      GLEN CAMPBELL...      CHERRY TREE...
  SMICKSBURG...         PUNXSUTAWNEY...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4070 7881 4066 7883 4065 7884 4066 7896
      4077 7918 4094 7917 4095 7880 4077 7880
      4072 7880

WOODRUM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Indiana

When
September 10, 8:22 AM EST to 1:30 PM EST
Where
Indiana County, 0.83 mi NNW of Marion Center to 1.16 mi NNE of Marion Center
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.781, -79.056

Trained spotter reported small streams and creeks out of their banks near Marion Center.

Flood, Jefferson

When
September 10, 9:45 AM EST to 9:30 PM EST
Where
Jefferson County, 10.51 mi SE of Cloe to 9.32 mi SE of Big Run
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.835, -78.773

Emergency management reported that state route 36 is flooded south of Punxsutawney to the Indiana county border.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346988, 346998.